Opioid Overdose Prevention Toolkit

2021 National Injury Prevention Day Focus

Tragically, more than one person dies each day from an opioid overdose in Washington State. These deaths can be prevented.

HIPRC Faculty, Staff, & Trainees wear green in honor of the 2nd Annual National Injury Prevention Day, November 18, 2021

Harborview Injury Prevention & Research Center (HIPRC), UW Medicine’s Addictions, Drug, & Alcohol Institute (ADAI), and Safe Kids Seattle South King,  in partnership with the Injury Free Coalition for Kids, are taking part in the second annual National Injury Prevention Day on Thursday, Nov. 18, 2021. Hospitals and trauma centers across the country will be bathed in green light to “shine a light” on opportunities to prevent serious childhood injury.

This year, HIPRC and ADAI are sharing a new digital toolkit on teen opioid-use prevention. The toolkit, featured below, includes videos and information for both teens and parents.  Most importantly there’s a unique section dedicated to how parents can initiate a conversation with their teens around opioid use.

Overdose Signs & Symptoms

What causes an overdose?

When there is too much opioid in the body, a person can lose consciousness and stop breathing – this is an overdose. An opioid overdose can happen suddenly or come on slowly over a few hours. Without oxygen, a person can die. Most opioid users (64-97%) report that they have witnessed at least one overdose. And often friends and family likely have concerns for opioid use. Recognizing and responding to the early signs of overdose can save the life of someone you love.

The risk of opioid overdose increases when a person is:

  • Taking prescription pain medication more often or in higher doses than prescribed, or using someone else’s prescription pain medication. The dose could be too much.
  • Using heroin or pills bought on the street. Heroin and street pills often contain other substances such as fentanyl that can be dangerously toxic.
  • Using opioids with alcohol or other drugs including sleeping pills, benzodiazepines (“benzos” like Valium and Xanax), cocaine and methamphetamine.
  • Using opioids again after your tolerance has dropped. This is common after being in treatment, a hospital, or jail. After a break from opioids, the body can’t handle as much as it did before.
  • Any current or chronic illness that weakens the heart or makes it harder to breathe.
  • Using opioids by yourself. You are more likely to die from an overdose if no one is there to help.
  • Previous overdose. A person who has overdosed before is more likely to overdose again.

Source: Apa.org (American Psychological Association) , Stopoverdose.org

Look and listen for:

  • A person cannot be woken up
  • Slow or no breathing
  • Gurgling, gasping, or snoring
  • Clammy, cool skin
  • Blue or gray lips or nails
  • Vomiting
  • Pills, needles, or burnt foil

Try to wake them up:

  • Shake them and call their name
  • Rub your knuckles hard over their chest bone

Source: Stopoverdose.org

IF THEY DON’T WAKE UP…ACT FAST!

Call 911.

Give naloxone if you have it.

Start rescue breathing.

  • Tilt head back, lift chin and pinch nose
  • Give 2 quick breaths
  • Give 1 slow breath every 5 seconds
  • Continue until breathing starts or help arrives. Roll the person into a recovery position on their side

Stay with them. Naloxone wears off in 30-90 minutes so they may stop breathing again.

Where to get Naloxone?

In WA State, you can get a prescription for naloxone if you think you could:

  • Overdose on opioids yourself
  • Help someone else who has overdosed

Go to stopoverdose.org to see if naloxone is available from a pharmacy, doctor, or health

department near you.

Quick Facts

Naloxone is a prescription medicine that temporarily stops the effect of opioids. This helps a person start to breathe again and wake up from an opioid overdose. Naloxone (the generic name) is also sold under the brand name Narcan® .

Naloxone:

  • only works on opioids; it has no effect on someone who has not taken opioids.
  • cannot be used to get high and is not addictive.
  • has a long safety history; adverse side effects are rare.
  • can be easily and safely administered by laypersons.

In WA State, anyone who might have or witness an opioid overdose can legally possess and administer naloxone.

Source: Stopoverdose.org

Naloxone is a prescription medicine that temporarily stops the effect of opioids. This helps most people start to breathe again and wake up from an opioid overdose. Naloxone (the generic name) is also sold under the brand name Narcan®.

Naloxone:

  • only works on opioids; it has no effect on someone who has not taken opioids
  • cannot be used to get high and is not addictive
  • has a long safety history; adverse side effects are rare
  • can be easily and safely administered by laypersons

In WA State, anyone who might have or witness an opioid overdose can legally possess and administer naloxone.

All of the naloxone products available are similarly effective against opioid overdose. A health care provider or pharmacist can help you select which product is best for you.

Possessing, using and distributing naloxone

WA State law RCW 69.41.095 allows anyone “at risk for having or witnessing a drug overdose” to obtain an opioid overdose medication and administer it in an overdose. This includes people who use opioids, family members, friends and professionals. WA State’s 2015 “Naloxone law” RCW 69.41.095 also permits naloxone to be prescribed directly to an “entity” such as a police department, homeless shelter or social service agency for staff to administer if they witness an overdose when performing their professional duties.

RCW 69.41.095 permits non-medical persons to distribute naloxone under a prescriber’s standing order.

Immunity from liability

Several laws in WA State (commonly called “Good Samaritan” laws) give certain protections to laypersons trying to assist in a medical emergency. RCW 4.24.300 provides immunity from civil liabilities when responding in a medical emergency. RCW 69.50.315 further protects both the overdose victim and the person assisting in an overdose from prosecution for drug possession.

Statewide Standing Order

Under the WA Statewide Standing Order anyone can go to a pharmacy that carries naloxone and obtain it without a prescription from their healthcare provider. Organizations can use the standing order to purchase naloxone to have on-site or for distribution.

Talk to your kids about fentanyl

King County is seeing an increase in illicit drugs that contain fentanyl. Between 2018-2020, King County saw a 167 percent increase in the number of fentanyl-involved deaths. Eighteen local youth under the age of 18 died of opioid overdose in 2020.

“It’s a very real concern in King County, Washington. One person a day is dying from a fentanyl overdose (in 2021). It’s stunning, we’ve never seen anything like this before,” said HIPRC associate member Caleb Banta-Green,PhD, MPH, MSW.

 

Start a dialogue with your kids. Take a step back and have a more general conversation about pain, stress, medications, and basic messaging around pain & stress and how they are normal things that happen in life.

Build a list with your child on different things they can do when they feel pain or stress.

Some examples include:

  • Asking for help: talk to someone you trust either a parent, a friend, or a teacher. Let them know you’re feeling bad, concerned about someone/yourself, or let them know you’re scared
  • Normalize the conversation: talk with a healthcare provider about this with your child
  • Let the know it’s okay: to have conversations about having pain or having stress (physical or emotional), these things happen to everybody. It’s important to not hide them and talk about them.
  • What’s most important: is letting them know it’s okay to reach out and get social support. Medicine(s) should be the last item they reach for when they are feeling pain or stress.

 

Talk to your children about the consequences fentanyl-laced pills can have.

Why is fentanyl so dangerous?

Fentanyl is a very strong opioid. It’s tasteless, odorless, and an amount about the size of two grains of salt can cause overdose. It can be mixed into powders and counterfeit pills. You can’t tell if drugs contain fentanyl by look, taste, smell, or touch.

Focus the conversation on safety and drug use. Talk about how you as a parent or caregiver want them to be safe, instead of focusing on punishment for drug use.

Let them know it’s strongly advised they stop using, but if they do use it or are around people that do:

  • Use/start with a small amount
  • Only use when there are others around
  • Have Naloxone available
  • Know about Washington’s “Good Samaritan Law”
  • Know it’s okay to call 9-1-1 during an emergency

Look and listen for:

  • A person cannot be woken up
  • Slow or no breathing
  • Gurgling, gasping, or snoring
  • Clammy, cool skin
  • Blue or gray lips or nails
  • Pill bottles, needles, or alcohol

Call 911 immediately. Give Naloxone if you have it. Start rescue breathing.

Source: Laced & Lethal

What are opioids?

Opioids bind to specific receptors in the brain that reduce the transmission of pain signals throughout the body.

Opioids include:

  • heroin
  • prescription pain medications like:
  • hydrocodone (Vicodin)
  • hydromorphone (Dilaudid)
  • meperidine (Demerol)
  • morphine (MS Contin)
  • oxycodone (OxyContin, Percocet)
  • codeine
  • fentanyl
  • methadone

Source: Stopoverdose.org

Opioid Overdose Prevention Video:

Podcast: Drug Talk: Where Addiction Research Meets Human Experience

Find Drug Talk on PodbeanAppleSpotify, or Google Podcasts

Opioid Overdose Information and Resources

2022 Partners